Alert archive / Illinois / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 85, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 28, 1996, 2:06 PM CDT for Champaign County, Vermilion County, Illinois. It was in force for 69 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 1996, 2:06 PM CDT (19:06 UTC)
- Expired
- May 28, 1996, 3:15 PM CDT
- In force
- 69 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties Champaign County, IL, Vermilion County, IL
The radar
The Lincoln radar (KILX), 117 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 2:45 PM CDT | Hail 0.75 | Georgetown, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.1 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 281907 SVRSPI ILC019-183-282015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 206 PM CDT TUE MAY 28 1996 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 315 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST CENTRAL ILLINOIS ...EASTERN CHAMPAIGN COUNTY...VERMILION COUNTY AT 205 PM...RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTHEAST OF CHAMPAIGN. THE STORM WAS MOVING TO THE NORTHEAST AT 30 MPH. TOWNS IN THE PATH OF THIS STORM INCLUDE...BROADLANDS...ALLERTON...AND JAMAICA. TAKE SHELTER IN A SUBSTANTIAL BUILDING. STAY AWAY FROM WINDOWS AND STAY OFF TELEPHONES. REMEMfBER...A SEVERE THUNDERSTORM MAY PRODUCE A TORNADO AT ANY TIME. $$ NOLLENDORFS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 9:44 AM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, May 28, 9:44 AM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 945 AM CDT TUE MAY 28 1996 13Z SFC ANALYSIS SHOWING LOW PRES NOW SITUATED OVR EXTREME W CENT IL WITH WARM FRONT EXTENDING OUT FROM LOW FROM NORTH OF ILX TO JUST SOUTH OF CMI. LOW CLDS AND FOG PLENTIFUL NORTH OF FRONT. ALSO OVERRUNNING TRWS DEVELOPING NORTH OF THE FRONT. DRIER AIR NOW PUNCHING INTO SW IL WITH DEW PT TEMPS DROPPING INTO 50S THIS PAST HOUR IN STL. SAT AND SFC OBS ALSO INDICATING SOME CLRG SKIES MOVG TWD SRN HALF IL WITH DRIER AIR. LOW PRES TO WORK SLOWLY EAST ALONG FRONTL BOUNDARY. RWS AND TRWS TO CONT TO THE NORTH WITH SOME DEVELOPMNT ALONG DRY LINE ALSO OCCURRING IT MOVES ACROSS SRN IL EARLY. WSHFT AT SPI JUST OCCURRED AT 1415Z WITH RECENT SPECIAL. WRAP AROUND MOISTURE COULD PRODUCE ADDITIONAL RWS LATER TDY MAINLY ACROSS NRN HALF OF AREA. SOME SUNSHINE ALSO POSSIBLE IN SRN AREAS WITH TEMPS WARMING UP INTO 70S. PIA 64/50 +6 SPI 76/51 42 DEC 75/51 42 CMI 70/48 63 SE IL 77/53 5- FRIEDERS
In the hours before
Special weather statement, May 28, 11:03 AM CDT, 3 hours 3 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-291200- SEVERE WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN ILLINOIS 1100 AM CDT TUE MAY 28 1996 SYNOPSIS: A LOW PRESSURE AREA AND ITS ASSOCIATED COLD FRONT MOVING THROUGH CENTRAL ILLINOIS WILL CONTINUE TO MOVE EAST THIS AFTERNOON. THUNDERSTORMS ARE POSSIBLE ALONG THIS FRONT AS IT TRACKS EAST. SOME OF THESE STORMS MAY PRODUCE SEVERE WEATHER MAINLY EAST OF A LINE FROML BLOOMINGTON TO DECATUR TO SHELBYVILLE. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. FRIEDERS
Special weather statement, May 28, 1:04 PM CDT, 1 hour 2 minutes before
ILZ038-281840- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 104 PM CDT TUE MAY 28 1996 ...THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR MCLEAN COUNTY HAS EXPIRED AT 1 PM... THE THUNDERSTORMS THAT PRODUCED HEAVY RAINFALL AND SOME STREET FLOODING ACROSS MCLEAN COUNTY EARLIER HAVE NOW MOVED OUT OF THE AREA. THEREFORE...THE URBAN AND SMALL STREAM FLOOD ADVISORY HAS BEEN ALLOWED TO EXPIRE AT 1 PM. FRIEDERS
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:48 PM CDT | Tornado Warning | ILX | Morgan, Scott | 42 min |
| May 27, 9:24 PM CDT | Tornado Warning | ILX | Morgan, Scott | 66 min |
| May 27, 10:14 PM CDT | Tornado Warning | ILX | Sangamon | 61 min |
| May 27, 11:14 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 61 min |
| May 28, 1:37 PM CDT | Tornado Warning | ILX | Champaign | 38 min |
| May 28, 2:30 PM CDT | Tornado Warning | ILX | Champaign, Vermilion | 45 min |
| May 28, 2:42 PM CDT | Tornado Warning | ILX | Edgar, Vermilion | 43 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.